Just grateful for the excellent care

I am an 83 year old male living in Australia. Some 13 years ago during a routine yearly health check my GP discovered CLL and referred me to a specialist. The treatment consisted of monthly infusions at our local hospital. This treatment was extremely unpleasant (this is an understatement). However it brought the CLL completely under

under control for the next 10 years when suddenly it started to creep back up.

With an accepted reference rate of 0.8 - 4.0, my lymphocytes climbed to 68.00 at which

time my heamotologist put me on Ibrutinib, which at that stage (2014) was still on trial in Australia. Within 14 weeks this increased to an alarming 265, but was assured this was the normal first effect of this drug. He was right and after the religious taking of my three 140mg Ibrutinib pills every morning my last blood count for CLL is just 7.43 .

There have been side effects: Hightened eye pressures which could cause glaucoma,

a skin cancer on the scalp which needed attention (no more hair growth unfortunately)

The worst side effect however happened late 2016 when I suffered an atrial vibration

known in the profession as an AF. This is not quite a hearth attack but it could lead to one. Was taken to hospital by ambulance and again excellent treatment.

I have been assured that I should have a complete recovery. With blood thinners etc.

Hence being grateful for the excellent care, knowledge and medicines here Down Under.

6 Replies

oldestnewest
  • What a trooper you are. Glad all is going well. Have a great day from up in Canada!

  • Good news jupiter10. Long may it continue for you!

    Marc

  • Yours is an inspirational story. I am just beginning my CLL life and know there will be bumps in the road, but to read how well you are doing gives me comfort. Thank you for sharing and hope you have good success, from USA.

  • Despite having a number of setbacks, your post is so appreciative of the care you have had - and a please to read.

    Having developed AF immediately following my FCR treatment some 3 years ago, I can sympathise with this added complication. However, your blood thinners should help.

    Just for your interest, I was told that AF was not connected to my FCR treatment (though I am not convinced about this) but perhaps this is a more frequent side effect of Ibrutinib. Those who have had this drug will be in a better position to verify this than myself.

    Hope you go from strength to strength. Keep in touch.

  • What a great story! I hope it continues for many more year! Thanks for sharing it with the rest of us.

  • Nice to here.i have joined this site because my now 68 yo Dad got diagnosed 4 years ago with CLL on a routine blood test here in Brisbane Aistralia.he is has routine blood tests and is the wait an watch period.thanks for sharing.

You may also like...